This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I'm a 42 year old woman who sometimes has feelings of depression and anxiety, usually accompanied by low self-esteem. I do not always feel this way. I have found that a dose of Sudafed makes me feel normal (not high or different -- just not depressed or bad about myself). Why does Sudafed have this affect on me? Are there any side effects of taking Sudafed now and then when I feel down?
Sudafed has an amphetamine like effect...it is a stimulant and that's why you feel better. It is not recommended for this use, but occassional doses that are no more than you would take with a runny nose will probably be okay as long as you do not have any heart disease.
You might want to check into the possibility of adult ADD -- one of the most common side-effects of ADD in adults is depression and questioning one's self-worth, etc.
If stimulants affect your mood like that, there's a chance you would be enormously helped with one of the ADD stimulant medications on the market. You can go to any qualified psychiatrist for testing and a review of your symptoms. Do you drink lots of coffee, eat lots of sugar? Does the Sudafed help you feel less "foggy", improve your mental focus as it were? That's all classic AD(H)D. Wouldn't hurt to check it out!
I'm 37 and just got diagnosed last year, and the medication has been a tremendous aid in my life -- no longer do I suffer the same depression, self-questioning, disorganization, mental fogginess, etc. It's been almost miraculous.
Check it out! A great book on adult women with ADD is Sari Solden's "Women with ADD: Embracing Disorganization in the Workplace and at Home".
Wow, I was completely shocked tonight to read about Sudafed and anxiety. I had been looking around the internet trying to find out the down side to taking a daily dose of sudafed or even every other day. I am a 42 year old mom of 3. After a few bouts of sinus headaches...I tried sudafed and found that I feel remarkably normal when I take it and for the entire day I feel the way I think I should feel. My oldest child it 7. I had a partial hysterectomy last summer to cure fibroid tumors and I thought that my overall energy would improve after the surgery. I have felt so tired and run down for so many years that I think it has just become the "norm". My doc had given my Zoloft to deal with PMS. I only would take 50mg every other day and found some relief but not much and taking any more made me too tired to get out of bed. Since I discovered the effects of sudafed a couple months ago I no longer need Zoloft and I feel great. I have good energy all day, absolute patience with my kids, no "blue" feelings during PMS times, I am able to get in and do projects without "running out of steam" midway through. I just cannot say enough. I don't feel jittery or like I am on a "speed" drug, I just feel good. It seems to have even helped me to sleep more fitfully at night also. I have also noticed that I think more clearly and am able to communicate better verbally. I still wonder about long term side effects and hope there are none. Would love to know if there are more of us out there and how it is working out.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.